Thiazolidinediones May Increase Bone Loss

Share this content:

PHILADELPHIA —After 15-36 months, diabetics taking thiazolidinediones had increased bone loss at the hip and spine, according to data presented here at the 28th annual meeting of the American Society of Bone and Mineral Resesarch.

Diabetics taking thiazolidinediones may experience a significant loss of bone mineral density (BMD) at both the spine and the hip, researchers report.

Thiazolidinediones are known to have significant beneficial effects in atherosclerosis, inflammation, and cancer, but no studies have looked at their effect on human bone. Subhashini Yaturu, MD, and her colleagues reviewed the BMD data on 354 patients with diabetes and compared these data to those of controls matched for age and BMI. The mean age was 68 and the mean BMI was 30 kg/m2 for both groups.

At baseline, there were no significant differences in BMD at the anteroposte-rior spine or at the hip in 32 diabetic patients receiving rosiglitazone and the 128 diabetics not receiving the drug. At follow-up, which ranged from 15-36 months, patients on thiazolidinediones had increased bone loss at the hip and spine compared with patients not on this therapy (-1.22% vs. -0.20%).  

“I like thiazolidinediones,” said Dr. Yaturu, chief of endocrinology at the Overton Brooks VA Medical Center and associate professor of medicine at Louisiana State University Health Sciences Center in Shreveport. “They decrease insulin resistance and they are such good medications. But we have to know if they are damaging the bones.”

She noted that the study had some limitations. For example, smoking and alcohol-use history were not comparable in the two groups. In addition, duration of diabetes and vitamin D and calcium intake were other confounding factors among the two groups that could not be evaluated.

You must be a registered member of Renal and Urology News to post a comment.

Newsletter Signup